Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Mobile, AL

February 26, 20085 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 2008, 7:06 AM CST for 5 counties in Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2008, 7:06 AM CST (13:06 UTC)
Expired
Feb 26, 2008, 8:00 AM CST
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL

What was reported inside it

TimeReportWhereRemark
Feb 26, 7:45 AM CSTTSTM WND DMGBrantley, ALA COUPLE OF TREES BLOWN DOWN ACROSS THE SOUTH PART OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 5:12 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 261308
SVRMOB
ALC013-035-039-041-053-261400-
/O.NEW.KMOB.SV.W.0063.080226T1306Z-080226T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
706 AM CST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF EVERGREEN...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ANDALUSIA...
  CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...
  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF BREWTON...

* UNTIL 800 AM CST

* AT 702 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF           
  HONORAVILLE TO BOONEVILLE...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARNEY...WILCOX...SARDINE AND PIGEON CREEK BY 715 AM CST...
  PATSBURG...LIVE OAK...ATMORE AND WALLACE BY 720 AM CST...
  WAWBEEK AND SOUTH BY 725 AM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3203 8628 3199 8628 3197 8618 3100 8619
      3100 8756 3123 8762 3127 8742 3146 8719
      3155 8716 3198 8650 3199 8642 3204 8641
      3207 8635
TIME...MOT...LOC 1306Z 309DEG 55KT 3188 8646 3121 8759

$$
1 follow-up statement
000 
WWUS54 KMOB 261331
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CST TUE FEB 26 2008

ALC013-035-039-041-053-261400-
/O.CON.KMOB.SV.W.0063.000000T0000Z-080226T1400Z/
ESCAMBIA AL-COVINGTON AL-CONECUH AL-BUTLER AL-CRENSHAW AL-
729 AM CST TUE FEB 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR CRENSHAW...SOUTHEASTERN BUTLER...SOUTHEASTERN CONECUH...COVINGTON
AND ESCAMBIA COUNTIES...

AT 726 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LUVERNE TO 
20 MILES NORTHEAST OF BAY MINETTE...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAHL...SOUTH...RED LEVEL AND POLLARD BY 735 AM CST...
  ROCK HILL...RIVERVIEW...PAUL AND LOANGO BY 740 AM CST...
  US 29 AND CR 43 AND ROSE HILL BY 745 AM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3197 8618 3100 8619 3100 8756 3142 8705
      3191 8632
TIME...MOT...LOC 1329Z 309DEG 55KT 3179 8625 3147 8676
          3129 8703 3099 8743

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 4:13 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 26, 4:13 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CST TUE FEB 26 2008

.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT NOW MOVING
THROUGH CENTRAL MISSISSIPPI. ALONG THE FRONT...A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE ACROSS THE AREA THROUGH
THE MORNING HOURS. DOWNSTREAM OF THE THUNDERSTORMS...THE LOCAL
ENVIRONMENT CONTINUES TO DESTABILIZE WITH MID 60S DEWPOINTS MOVING
NORTHWARD INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE SURFACE
WINDS HAVE VEERED TO SOUTHWESTERLY THUS MAKING THE VERTICAL WIND
PROFILE UNIDIRECTIONAL. HOWEVER...SUFFICIENT SPEED SHEAR DOES EXIST
TO MAINTAIN ORGANIZATION OF THE SQUALL LINE AS IT MOVES ACROSS. THE
MAIN THREAT WILL CONTINUE TO BE DAMAGING WINDS WITH BOWING LINE
SEGMENTS DURING THE MORNING HOURS. THE COLD FRONT WILL RAPIDLY MOVE
EAST OF THE AREA BY THE AFTERNOON HOURS WITH RAPID CLEARING FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON WITH A MUCH A DRIER AND
COLDER AIRMASS FLOWING INTO THE AREA. HIGH TEMPERATURES TODAY WILL
LIKELY BE REACHED DURING THE MORNING WITH TEMPERATURES FALLING
THROUGH THE AFTERNOON WITH STRONG COLD AIR ADVECTION TAKING PLACE.
LOW TEMPERATURES TONIGHT WILL FALL INTO THE LOW TO MID 30S TO AROUND
40 ALONG THE COAST. /13

.LONG TERM (WEDNESDAY THROUGH NEXT TUESDAY)...TEMPS FOR WEDNESDAY
WILL BE SIGNIFICANTLY COOLER WITH A FREEZE EXPECTED ACROSS ALL
INLAND AREAS ON WEDNESDAY NIGHT.  THE UPPER TROUGH SWINGS OFF THE
EAST COAST THURSDAY WITH A BROAD ZONAL FLOW SETTING UP LATE IN THE
WEEK AND THROUGH THE WEEKEND OVER THE SOUTHERN STATES.  THIS RESULTS
IN A GRADUAL WARM-UP THROUGH LATE WEEK AS THE AIRMASS MODIFIES.  NEXT
SIGNIFICANT SYSTEM WILL BE ANOTHER UPPER TROUGH DIGGING SOUTHEAST
ACROSS THE CENTRAL PLAINS ON MONDAY.  THERE IS SOME DIFFERENCE
BETWEEN THE GFS AND ECMWF ON THE PROGRESSION/EVOLUTION OF THE
SURFACE FRONT MONDAY MOVING INTO THE DEEP SOUTH.  THE ECMWF IS MORE
ROBUST WITH THE SURFACE CYCLOGENESIS ALONG THE BOUNDARY OVER THE DEEP
SOUTH...RESULTING IN A MORE DYNAMIC SETUP FOR THUNDERSTORM ACTIVITY
OVER OUR AREA.  THE GFS IS MUCH LESS DYNAMIC IN THE LOW
LEVELS...WITH A SURFACE BOUNDARY THAT BECOMES MORE ALIGNED WITH THE
UPPER FLOW (DELAYING DEEP LOW LEVEL CYCLOGENESIS SEVERAL HOURS WELL
TO THE EAST).  ONE THING THE MODELS ARE IN AGREEMENT ON
THOUGH...THERE IS AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY.  /05

&&

.MARINE...SOUTHWESTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING
AHEAD OF A STRONG COLD FRONT. THE COLD FRONT WILL MOVE SOUTH OF THE
MARINE AREA LATE THIS MORNING INTO THE EARLY AFTERNOON. IN THE WAKE
OF THE FRONT...A STRONG NORTHWESTERLY WIND WILL DEVELOP AND CONTINUE
THROUGH WEDNESDAY MORNING. THE SMALL CRAFT ADVISORY WILL CONTINUE
THROUGH MID MORNING ON WEDNESDAY. WINDS AND SEAS WILL BEGIN TO
DECREASE BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE
CENTRAL GULF COAST. A LIGHT ONSHORE FLOW WILL DEVELOP ON THURSDAY AS
THE HIGH PRESSURE SLIDES EAST AND CONTINUE INTO THE WEEKEND. /13

&&

.FIRE WEATHER...COLD FRONT WILL MOVE EAST ACROSS THE FORECAST AREA
TODAY WITH MODERATE TO STRONG SOUTHWESTERLY TRANSPORT WINDS BECOMING
MORE NORTHWESTERLY THROUGH WEDNESDAY.  A LINE OF STRONG
THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING AS WELL.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  32  54  32 /  50  05  00  00
PENSACOLA   65  33  55  34 /  60  05  00  00
DESTIN      70  37  55  36 /  60  05  00  00
EVERGREEN   59  30  52  29 /  60  05  00  00
WAYNESBORO  57  30  53  28 /  50  05  00  00
CAMDEN      56  30  51  27 /  60  05  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

13/CULLEN
05/GARMON
Hazardous weather outlook, Feb 26, 5:00 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST TUE FEB 26 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING AND MOVE EAST OF THE AREA BY EARLY AFTERNOON. ISOLATED
SEVERE STORMS ARE POSSIBLE AS THIS LINE MOVES ACROSS THE REGION THIS
MORNING. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A LOWER RISK
OF LARGE HAIL AND ISOLATED TORNADOES.

STRONG NORTHWESTERLY WINDS IN THE WAKE OF THE FRONT WILL DEVELOP BY
LATER THIS MORNING OVER THE MARINE AREA. THIS WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT LATER THIS MORNING INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHERLY WINDS WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED THROUGH THIS MORNING.

In the hours before

Special weather statement, Feb 26, 4:21 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
421 AM CST TUE FEB 26 2008

ALZ051-052-MSZ067-261100-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
421 AM CST TUE FEB 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED TO THE WEST OF
WASHINGTON...CHOCTAW AND WAYNE COUNTIES...

AT 418 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF HIWANNEE TO 18 MILES WEST
OF STRENGTHFORD...AND MOVING EAST AT 60 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STRENGTHFORD...WHISTLER...CLARA...WAYNESBORO...MELVIN...WINCHESTER
AND BOICE THROUGH 500 AM CST. THESE STORMS MAY BECOME SEVERE LATER
THIS MORNING.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST
TUESDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Feb 26, 5:42 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CST TUE FEB 26 2008

ALZ061-MSZ075-078-079-261230-
UPPER MOBILE-GEORGE-STONE-PERRY-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
542 AM CST TUE FEB 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER STONE
COUNTY...MOVING EAST TO OVER...PERRY AND MOBILE COUNTIES...

AT 538 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 7 MILES NORTH OF WIGGINS TO 14 MILES SOUTHWEST
OF ROGERS LAKE...AND MOVING EAST AT 60 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WIGGINS...ROGERS LAKE...PERKINSTON...MCHENRY...WHITES CROSSING...
AVENT AND WLOX TV STATION TOWER THROUGH 630 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:42 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington63 min
Feb 26, 5:12 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox48 min
Feb 26, 5:41 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Monroe, Washington, Wilcox64 min
Feb 26, 6:14 AM CSTSpecial Marine WarningMOB2 hr
Feb 26, 6:14 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw, Monroe, Wilcox61 min
Feb 26, 6:45 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile30 min
Feb 26, 6:45 AM CSTTornado WarningMOBCrenshaw15 min
Feb 26, 7:53 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw, Escambia40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.